Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2009, 7:13 PM CDT for Minnehaha County, Moody County, South Dakota; 4 counties in Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 31, 2009, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 31, 3:21 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 321 PM CDT FRI JUL 31 2009 .DISCUSSION... CDFNT APPROACHING CNTRL SD ATTM AND SHUD REACH I29 BY 03Z AND THEN THRU REST OF CWA BY 06Z. SHUD START SEEING SCT CONVECTION DEVELOPING ALONG MO RVR NR FNT ARND 21Z SPREADING E AND INCREASING IN COVERAGE AS IT REACHES I29 IN THE EARLY EVE. STILL THE POT FOR A FEW SVR STOMS LATE THIS AFTN AND ERLY EVEN S OF I90 AND W OF I29 WHERE BEST INSTABIL LOCATED. MAIN THREAT WUD BE STRONG WNDS WITH MARGINAL SVR HAIL. AS STORMS MOVE FURTHER E...AIRMASS NOT AS UNSTABLE BUT MORE SUPPORTIVE OF A GREATER COVERAGE OF RW/TRW WITH LOCALLY HEAVY RAINS...BUT STORMS WL BE MOVG FAIRLY QUICKLY SO AMOUNTS ALONG AND E OF I29 WL GENLY BE 0.25-0.50 INCH. INIT SURGE BEHIND CDFNT WL PRODUCE GUSTY NW WNDS THIS EVE ACRS WRN CWA AS FNT PASSES WHERE AIRMASS WL STILL BE MIXED OUT. SO CUD SEE SOME BRIEF WND GUSTS TO 40 MPH ALONG AND W OF JAMES RVR. WL DETAIL THAT IN GRIDS. WNDS WL NOT BE AS GUSTY E AS FNT PASSES WITH WEAK INVERSION SETTING UP IN LOW LEVELS. SHUD CLEAR OUT BEHIND FNT AND PRECIP LATER TONIGHT...WITH SOME STRATUS SPREADING SWD INTO NRN CWA LATER TONIGHT. COOL START TO THE WEEKEND FOLLOWING A SHOT OF CANADIAN AIR FROM THIS EVENINGS COLD FRONT. SATURDAY TO START WITH CLEAR SKIES...BUT SHOULD SEE A RATHER EXTENSIVE CU FIELD POP BY LATER IN THE MORNING AND THEN RAPIDLY DIMINISH BY SAT EVENING. SHORTWAVE RIDGING TO KICK IN SAT NIGHT...ALLOWING WARMER AIR INTO THE AREA SUN. ACTUALLY LOOKING AT NEAR TO ABOVE NORMAL HIGH TEMPERATURES ON SUN. NO CHANCE FOR PRECIPITATION MOST OF THE DAY SUN...BUT COULD SEE SOME THUNDERSTORM ACTIVITY MOVE W TO E ACROSS THE CWA FROM LATE SUN EVENING THROUGH THE OVERNIGHT...AS SHORTWAVE ENERGY PROVIDES A TRIGGER FOR POSSIBLE DEVELOPMENT. CHANCES FOR PRECIPITATION LOW ON MONDAY AS SHORTWAVE ENERGY SHIFTS EAST OF THE AREA AN THE COLD FRONT PUSHES SOUTH INTO NEBRASKA AND IOWA. FAIRLY MILD ON MONDAY WITH HIGHS MAINLY IN THE 80S...BUT A SECONDARY COLD FRONT TO MOVE ACROSS THE AREA LATE MON. DO NOT HAVE POPS GOING WITH FROPA AS THE SFC COLD FRONT WELL AHEAD OF THE COOLING ALOFT...SO OVERALL A STABLE ENVIRONMENT. MID LEVEL BNDRY DRAPED OVER THE AREA TUE THRU THU. TOUGH TO PIN POINT CHANCE FOR THUNDERSTORMS ALONG THIS BNDRY...BUT ANY UPPER LEVEL ENERGY COULD POP SOME STORMS. BEST CHANCES AT THIS TIME LOOK TO BE IN THE WED TO WED NIGHT TIME FRAME...BUT TOUGH TO SAY AS EXACT POSITION OF BNDRY STILL IN QUESTION. MODELS SUGGESTING RIDGING TOWARDS THE LATER HALF OF NEXT WEEK AS UPPER LOW OVER THE ERN CONUS TEMPORARILY LOSES ITS GRIP. && .AVIATION... CDNFT WL PUSH ACRS CWA 00Z-09Z. SCT TRW SHUD OCCUR AHEAD OF THIS FNT WITH CIGS AND VSBYS OCNLY MVFR IN STRONGER STORMS. ALSO GUSTY NW WNDS WL OCCUR BEHIND THIS FNT MAINLY W OF JAMES RVR 23Z-03Z WITH OCNL WIND GUSTS TO 35KTS OUT OF THE NW. CIGS MAY LOWER TO BKN030 AT HON AFTER 07Z AND FSD AFTER 12Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 31, 11:15 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT FRI JUL 31 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL PUSH EAST ACROSS THE AREA LATE THIS AFTERNOON AND NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT...ALONG AND WEST OF THE JAMES VALLEY LATER THIS AFTERNOON...AND THEN SPREAD EAST ACROSS THE REST OF THE AREA DURING THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WOULD BE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE 29 AND SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 31, 6:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 NNE EMERY 43.64N 97.60W
07/31/2009 E60 MPH MCCOOK SD PUBLIC
0605 PM TSTM WND GST 5 E CARTHAGE 44.16N 97.61W
07/31/2009 E60 MPH MINER SD TRAINED SPOTTER
0625 PM TSTM WND GST 2 E SALEM 43.73N 97.35W
07/31/2009 E60 MPH MCCOOK SD TRAINED SPOTTER
&&
GBERGLocal storm report, Jul 31, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST SALEM 43.72N 97.39W
07/31/2009 E60 MPH MCCOOK SD AMATEUR RADIO
REPORTED IN THE VICINITY OF SALEM. BRANCHES DOWN IN TOWN.
PEA SIZED HAIL.
&&
GBERGNearby
Severe Thunderstorm Warnings in Minnesota, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.